Social Choice and Welfare

, Volume 26, Issue 2, pp 285–304 | Cite as

A Social Choice Lemma on Voting Over Lotteries with Applications to a Class of Dynamic Games

  • Jeffrey S. Banks
  • John Duggan
Original Paper


We prove a lemma characterizing majority preferences over lotteries on a subset of Euclidean space. Assuming voters have quadratic von Neumann–Morgenstern utility representations, and assuming existence of a majority undominated (or “core”) point, the core voter is decisive: one lottery is majority-preferred to another if and only if this is the preference of the core voter. Several applications of this result to dynamic voting games are discussed.


Ideal Point Median Voter Active Player Majority Preference Quadratic Utility 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Aliprantis C, Border K (1999) Infinite dimensional analysis: a Hitchhiker’s guide. Springer, Berlin Heidelberg New YorkGoogle Scholar
  2. Banks J, Duggan J (2006) A dynamic model of democratic elections in multidimensional policy spaces. University of Rochester, MimeoGoogle Scholar
  3. Banks J, Duggan J (2000) A bargaining model of collective choice. Am Polit Sci Rev 94:73–88CrossRefGoogle Scholar
  4. Banks J, Duggan J (2005) A general bargaining model of legislative policy-making. Q J Polit Sci 1:49–85CrossRefGoogle Scholar
  5. Banks J, Duggan J, Le Breton M (2006) Social choice and electoral competition in the general spatial model. J Econ Theory 126:194–234CrossRefGoogle Scholar
  6. Baron D, Ferejohn J (1989) Bargaining in legislatures. Am Polit Sci Rev 83:1181–1206CrossRefGoogle Scholar
  7. Bernhardt D, Dubey S, Hughson E (2004) Term limits and pork barrel politics. J Public Econ 88:2383–2422CrossRefGoogle Scholar
  8. Black D (1958) The theory of committees and elections. Cambridge University Press, CambridgeGoogle Scholar
  9. Calvert R (1985) Robustness of the multidimensional voting model: candidate motivations, uncertainty, and convergence. Am J Polit Sci 29:69–95CrossRefGoogle Scholar
  10. Campuzano L (2001) Parties in a repeated elections model. University of Rochester, MimeoGoogle Scholar
  11. Cho S, Duggan J (2003) Uniqueness of stationary equilibria in a one-dimensional model of bargaining. J Econ Theory 113:118–130CrossRefGoogle Scholar
  12. Davis O, DeGroot M, Hinich M (1972) Social preference orderings and majority rule. Econometrica 40:147–157CrossRefGoogle Scholar
  13. Downs A (1957) An economic theory of democracy. Harper and Row, New YorkGoogle Scholar
  14. Duggan J (2000) Repeated elections with asymmetric information. Econ Polit 12:109–135CrossRefGoogle Scholar
  15. Duggan J, Fey M (2005) Electoral competition with policy-motivated candidates. Games Econ Behav 51:490–522CrossRefGoogle Scholar
  16. Duggan J, Fey M (2006) Repeated Downsian electoral competition. Int J Games Theory (forthcoming)Google Scholar
  17. Judd K (1985) The law of large numbers with a continuum of IID random variables. J Econ Theory 35:19–25CrossRefGoogle Scholar
  18. Kingman J, Taylor S (1966) Introduction to measure and probability. Cambridge University Press, CambridgeGoogle Scholar
  19. McGarvey D (1953) A theorem on the construction of voting paradoxes. Econometrica 21:608–610CrossRefGoogle Scholar
  20. McKelvey R (1976) Intransitivities in multidimensional voting models, and some implications for agenda control. J Econ Theory 2:472–482CrossRefGoogle Scholar
  21. McKelvey R (1979) General conditions for global intransitivities in formal voting models. Econometrica 47:1086–1112CrossRefGoogle Scholar
  22. McKelvey R (1986) Covering, dominance, and institution-free properties of social choice. Am J Polit Sci 30:283–314CrossRefGoogle Scholar
  23. McKelvey P, Ordeshook P, Ungar P (1980) Conditions for voting equilibria in continuous voter distributions. SIAM J Appl Math 39:161–168CrossRefGoogle Scholar
  24. Meirowitz A (2003) Accountability and representation in repeated elections with uncertain policy constraints. Princeton University, MimeoGoogle Scholar
  25. Plott C (1967) A notion of equilibrium and its possibility under majority rule. Am Econ Rev 57:787–806Google Scholar

Copyright information

© Springer-Verlag 2006

Authors and Affiliations

  1. 1.Division of Humanities and Social SciencesCalifornia Institute of TechnologyPasadenaUSA
  2. 2.Department of Political Science and Department of EconomicsUniversity of RochesterRochesterUSA

Personalised recommendations